Presumptive benzocaine-induced methemoglobinemia in a slender-tailed meerkat (Suricata suricatta).
An 8-yr-old castrated male slender-tailed meerkat (Suricata suricatta) was anesthetized for physical examination and dental prophylaxis. To facilitate intubation, two short bursts of benzocaine spray were applied topically to the glottis. Shortly thereafter, the meerkat developed a muddy, blue-gray mucous membrane color and low oxygen saturation readings measured via pulse oximetry. Despite positive pressure ventilation and treatment with doxapram, the cyanosis and hypoxemia did not improve. Blood collected during the procedure was noticeably dark brown and a clinical diagnosis of methemoglobinemia was made. Because of persistent cyanosis and prolonged recovery, the meerkat was anesthetized a second time to facilitate treatment for methemoglobinemia via a slow intravenous bolus of methylene blue and subcutaneously administered dextrose. Within 20 min, the tongue and gingival color normalized. This is the first report of methemoglobinemia in this species. Although it is commonly used in small animal practice and in humans undergoing certain endoscopic procedures, and present in numerous over-the-counter preparations, the risk of topical benzocaine inducing methemoglobinemia is well described. Administration of topical benzocaine in all mammalian species, particularly small patients, should be done with caution. If it is utilized in zoo practice, clinicians are encouraged to administer benzocaine judiciously to avoid accidental overdose, and be familiar with the signs of methemoglobinemia and its treatment.
Louisville Zoological Garden, 1100 Trevilian Way, Louisville, Kentucky 40213, USA. firstname.lastname@example.org
SourceJournal of zoo and wildlife medicine : official publication of the American Association of Zoo Veterinarians 40:2 2009 Jun pg 389-92
Pub Type(s)Case Reports